Nebraska, 2021

Winter Weather in Nebraska, January 24 to 27, 2021

January 24 to 27, 2021 · NWS GLD · 3 events in 3 counties and zones

During the multi-day event, multiple bands of light to moderate snowfall rates moved across parts of extreme southwest Nebraska. 7 inches of snow was reported from these bands, with the highest amounts over Red Willow County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the multi-day event, multiple bands of light to moderate snowfall rates moved across parts of extreme southwest Nebraska. Up to 8.7 inches of snow was reported from these bands, with the highest amounts over Red Willow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 24, 11:42 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 24, 11:42 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1042 AM MST Sun Jan 24 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 410 AM MST Sun Jan 24 2021

Today-tonight...dry conditions are expected today with an increase
in snowfall chances tonight as a well defined shortwave trough
moves into the area from the southwest. Snowfall amounts ranging
from a few tenths to an inch are expected over far eastern
Colorado with one to two inches expected elsewhere. High
temperatures are expected to be in the low to mid 30s. Low
temperatures look to be in the upper teens to low 20s.

Monday-Monday night...snowfall chances decrease from southwest to
northeast during the day as the upper shortwave trough moves
northeast toward northeast Kansas by 18z then into Iowa by days
end. An additional half inch to 3 inches are expected during the
day, highest from McCook to Hill City east. A lull in snowfall is
expected during the night as we're in between the storm that is
well northeast of us and the next storm that is expected to be
near the Utah/Arizona border by sunrise Tuesday morning.
Additional snowfall amounts during the night may range from
nothing to an inch or so, highest in the McCook to Norton areas.
High temperatures will be limited to the upper 20s to low 30s. Low
temperatures fall into the 10 to 15 degree range.

Tuesday-Tuesday night...a fairly large upper trough moves
northeast across the area during the day then exits the area after
midnight. Additional snowfall amounts of 1 to 2 inches are
expected at this time. High temperatures will be rather chilly in
the low 20s. Low temperatures are expected to fall into the single
digits above zero.

Snowfall amounts for the period tonight through Tuesday night look
to be in the 3 to 9 inch range, highest from Trenton to Gove and
points east. These values are subject to change. At this time we
have decided to handle both snowfall events (tonight through
Monday and Tuesday through Tuesday night) under one Winter Weather
Advisory for all but our far eastern Colorado counties. We do not
meet Winter Storm Warning criteria (6" in 12 hours or 8" in 24
hours) for any location in our forecast area at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 208 AM MST Sun Jan 24 2021

The long term period is looking to be dry and warming through the
rest of the work week.

Wednesday should see any lingering snow taper off by the daybreak.
Aloft, the trough will move off to the east while ridging
moves in over the area from the west. At the surface, high pressure
will continue to move in form the north and into the Central Plains.
This pattern should help any remaining clouds clear out as the day
goes on. In spite of the clearer skies, temperatures are only
forecasted to reach the 30's in Eastern Colorado with cooler
temperatures heading east due to the cold air mass associated with
the high pressure.

Thursday and Friday are looking warmer with dry conditions as the
ridging persists over the area. Near the surface, the colder air
mass around the high will push off to the east early Thursday. With
dry air also forecasted to set up over the area, both days should
see sunshine and temperatures getting into the 40's and 50's.

The weekend continues to be uncertain as model guidance continues to
suggest the ridging aloft will be replaced by a trough out of the
west. Deterministic models have a decent trough and associated
surface low moving through during the day Saturday. While it is
expected for ensemble means to have smoother solutions for 500mb
patterns, the trend has been towards a lower amplitude shortwave
trough and the ensemble members have surface lows in many different
locations. Henceforth, forecast continues to remain dry for the
weekend though temperatures would likely be slightly cooler if the
current trend holds. Will need to continue to monitor as it would
not be unreasonable for this system to provide some precip for the
Tri-State area depending on the track. Sunday on looks to have
ridging and drier conditions though the timing would likely change
depending on the previous trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1039 AM MST Sun Jan 24 2021

VFR to IFR conditions forecast for the TAFs. MVFR conditions for
KGLD will lift for a few hours then return this evening. However
KMCK will be on the eastern edge of the incoming VFR ceiling, so
have a tempo group in to account for the more limited timeframe
for VFR conditions before 0z. During the night conditions will
gradually decline as the snow moves up from the south. Lowest
conditions are currently expected to be during the morning,
improving toward 18z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
     to 11 PM MST /midnight CST/ Tuesday for KSZ001>004-013>016-
     027>029-041-042.

CO...NONE.
NE...Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
     to 11 PM MST /midnight CST/ Tuesday for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...KAK
AVIATION...JTL
Hazardous weather outlook, Jan 24, 12:06 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1106 AM MST Sun Jan 24 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1106 AM MST Sun Jan 24 2021 /1206 PM CST Sun Jan 24 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Winter Weather Advisory begins tonight for those along and east of
the Colorado border. Light snowfall is expected to move up from the
south tonight with amounts ranging from a few tenths of an inch to
two inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A Winter Weather Advisory remains in effect for those along and east
of the Colorado border through Tuesday night. Light to moderate
snowfall is expected Monday, with most of the snow occurring during
the morning. There will be a lull Monday night before the next round
of snow moves in from the southwest late Monday night and Tuesday
morning. The second round of snow will increase in coverage Tuesday,
with the best chance occurring during the afternoon. Snow will end
Tuesday night.  Additional snowfall of two to seven inches are
expected Monday through Tuesday night. Motorists should be prepared
for difficult driving conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However snowfall
and visibility reports are appreciated tonight through Tuesday
night.

JTL

In the hours before

Local storm report, Jan 24, 9:43 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 AM MST SUN JAN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             19 N PARKS              40.32N 101.76W
01/24/2021  M2.0 INCH        DUNDY              NE   CO-OP OBSERVER

&&
Local storm report, Jan 24, 10:38 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 AM MST SUN JAN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     SNOW             BENKELMAN               40.05N 101.54W
01/24/2021  E2.0 INCH        DUNDY              NE   PUBLIC

&&
Local storm report, Jan 24, 10:41 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 AM MST SUN JAN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     SNOW             SAINT FRANCIS           39.77N 101.80W
01/24/2021  E0.3 INCH        CHEYENNE           KS   PUBLIC

            QUARTER INCH OF SNOW REPORTED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Hitchcock

When
January 24, 3:05 PM CST to January 27, 3:30 AM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Multiple bands of snow over three days produced 6-8.7 inches of snow across Hitchcock County, Nebraska. The greatest amount of snow fell on Sunday through Monday. The highest total snowfall accumulations were observed near Trenton, Nebraska. Key impacts: transportation delays.

Winter Weather, Red Willow

When
January 24, 3:15 PM CST to January 27, 3:30 AM CST
Where
Red Willow forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Multiple bands of snow over three days produced 6-8.5 inches of snow across Red Willow County, Nebraska. The greatest amount of snow fell on Sunday night through Monday. The highest total snowfall accumulations were observed near McCook, Nebraska. Key impacts: transportation delays.

Winter Weather, Dundy

When
January 24, 11:30 PM MST to January 27, 2:30 AM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Multiple bands of snow over three days produced up to 6.5 inches of snow across Dundy County, Nebraska. The greatest amount of snow fell on Sunday night through Monday. The highest total snowfall accumulations were observed near Max, Nebraska. Key impacts: transportation delays.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940449, 940450, 940448.